North Dakota, 2022

Blizzard in North Dakota, January 4 to 5, 2022

January 4 to 5, 2022 · NWS FGF · 15 events in 15 counties and zones

A blizzard developed in the afternoon hours on January 4th across eastern ND towards the Red River Valley, and adjacent counties in northwest through westcentral MN. Impacts where felt across the area, with blowing and drifting snow, strong gusting winds, and visibilities at or below 1/4 mile, often at whiteout conditions.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A blizzard developed in the afternoon hours on January 4th across eastern ND towards the Red River Valley, and adjacent counties in northwest through westcentral MN. Impacts where felt across the area, with blowing and drifting snow, strong gusting winds, and visibilities at or below 1/4 mile, often at whiteout conditions. This prompted the Travel not Advised across most of eastern ND and within the Red River Valley corridor of MN. Highest wind gusts were observed around 45-52mph across the RRV and towards the west. Snow totals ranged from 3-5 inches around the Highway 2 Corridor, and 1-3 further south.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 4, 3:02 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jan 4, 3:02 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
302 PM CST Tue Jan 4 2022

.SHORT TERM...(This evening through Wednesday night)
Issued at 302 PM CST Tue Jan 4 2022

The main focus for this portion of the forecast is on the winter
storm event moving into the area right now, which will continue
into Wednesday morning. Have issued a Blizzard Warning for most of
the area, bordering it with a Winter Weather Advisory for the
western Devils Lake region and areas to the east of the Red River
Valley.

As for current weather, the surface low is moving into southwest
Minnesota now. Models still track it east-northeast into northern
Wisconsin by midnight tonight, then to eastern Wisconsin by 12z
Wednesday morning. Surface pressure rises are moving into the
western Dakotas, but the strongest rises have been over western
South Dakota, where winds have gusted up to 50 knots. So far the
best low level cold advection has also been across western South
Dakota. However, as the low moves into Minnesota tonight, the
surface pressure gradient will tighten across eastern North Dakota
into the Red River Valley region. Wind gusts up to 45 mph are
possible in these areas, along with snowfall amounts of 1 to 5
inches. Blizzard conditions are expected for most of eastern North
Dakota into the Red River Valley...with a Winter Weather Advisory
to the east of the Valley (less wind expected).

Kept both headlines going until 9 am for now, just to make sure
there was time to see how conditions were doing once the sun
rises. However, improving conditions may take a while even beyond
that. Traditionally, in these events, lofted snow continues to
fall until wind speeds drop more significantly. Behind the snow,
dangerously cold wind chills will arrive by Wednesday morning too,
so at some point the current headlines will transition to wind
chill products.

.LONG TERM...(Thursday through Tuesday)
Issued at 302 PM CST Tue Jan 4 2022

Overview...

A roller coaster ride of temperatures will be on tap across the long
term period. Initially cold, below normal temperatures are expected
through the end of the week, before things warm up to near normal
for the weekend, then plummeting back downward moving into next
week. Otherwise, the next precipitation impacts will be possible
from a quick moving system late Friday into Saturday.

Discussion...

Northwesterly flow aloft during the late week period will be pushed
out by a deepening upper trough that is expected to traverse the
northern Plains. This initial surge of northwesterly flow, however,
will usher in a transient period of CAA to the region. This, with an
appreciable snowpack will lead to below normal temperatures through
Friday. The strongest CAA will occur on Thursday with high
temperatures expected to remain below zero and overnight lows into
Friday morning in the -20s to -30s. Winds during this timeframe look
to be generally light in the 5-10 kt range, but this will still be
enough to push wind chills comfortably into the -30s to -40s, with
some -50s not out of the question. Remember that with temperatures
and wind chills this cold, frostbite can settle in within 5-10
minutes on exposed skin.

Moving into the weekend, the aforementioned upper trough currently
over the Pacific Northwest will begin its jaunt eastward. This system
looks to impact the northern Plains in some capacity late Friday
into Saturday. Current ensemble guidance is indicating that there
will be a chance for some snow with this system. The main question
mark at this time is the location of snowfall. While ensembles are
trending further south with snowfall potential, the track of this
upper trough will dictate where snowfall does occur. Due to low
confidence within ensemble guidance, this area may shift further
north or south as ensembles gain more clarity on the situation.
Despite this, ensemble guidance is honing in on the solution of
light snow for areas along and north of the highway 2 corridor.
Ensemble probabilities of 24 hour snowfall exceeding 1 inch are in
the 20-50% range, with highest probabilities near the international
border. Winds will also increase as this system and its attendant
surface low affect the region. This may lead to some blowing snow
impacts where snow does fall.

Northwesterly flow aloft will return to the forecast area as the
upper trough translates eastward. Colder and quieter weather is then
anticipated for the latter half of the weekend into early next week.
Winds chills in the -30s to -40s will once again be possible from
Sunday into Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1217 PM CST Tue Jan 4 2022

There have been some sites reporting light snow late this morning
into the afternoon, but nothing has been too heavy yet. Expect as
the afternoon wears on, conditions will gradually worsen. The
winds should turn to the north and increase by early evening,
basically lasting through most of the night. This should result in
blizzard conditions at KDVL/KGFK/KFAR. By mid Wednesday morning,
winds will start to decrease again, but it will take a while for
visibilities to increase again.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Blizzard Warning until 9 AM CST Wednesday for NDZ007-015-026-028-
     038-049-052-054.

     Blizzard Warning from 6 PM this evening to 9 AM CST Wednesday
     for NDZ008-016-027-029-030-039-053.

     Winter Weather Advisory until 9 AM CST Wednesday for NDZ006-014-
     024.

MN...Winter Weather Advisory from 6 PM this evening to 3 PM CST
     Wednesday for MNZ005-006-008-009-013>017-022>024-027-028-
     031-032.

     Blizzard Warning from 6 PM this evening to 9 AM CST Wednesday
     for MNZ001>004-007-029-030-040.

SHORT TERM...Godon
LONG TERM...Rick/Spender
AVIATION...Godon
Hazardous weather outlook, Jan 4, 2:02 PM CST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
202 PM CST Tue Jan 4 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-052015-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
202 PM CST Tue Jan 4 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Areas of light snow will continue along and north of the highway
2 corridor through the afternoon, although minimal accumulations
are expected. By late afternoon into the evening, north winds
will increase, and snow will spread into the entire area. Wind
gusts up to 45 mph are expected tonight into Wednesday morning
over most of eastern North Dakota and the Red River Valley. In
addition, 1 to 5 inches of snow are expected over the entire
area. Blizzard conditions are anticipated over most of eastern
North Dakota and the Red River Valley through the overnight hours
and into early Wednesday morning. Less wind will occur east of the
Valley, so impacts from blowing and drifting snow will be lower
there.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Blizzard conditions will continue over most of eastern North
Dakota and the Red River Valley through mid Wednesday morning.
Dangerous wind chills of 30 below to 45 below zero will follow
the departing system, continuing into the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Snowfall and visibility reports are always appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 blizzard. Local standard time, as filed.

Blizzard, Cavalier

When
January 4, 5:00 PM CST to January 5, 9:00 AM CST
Where
Cavalier forecast zone
Reported by
AWOS
Coordinates
48.772, -98.465 (the zone’s center; the record gives no point)

Winds gusted at 35 to 45 mph, with visibilities at or below 1/4 mile due to falling and blowing snow for several hours. From 2 to 4 inches of new snow occurred along with existing blowable snowpack.

Blizzard, Ramsey

When
January 4, 5:00 PM CST to January 5, 9:00 AM CST
Where
Ramsey forecast zone
Reported by
AWOS
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

Winds gusted at 35 to 45 mph, with visibilities at or below 1/4 mile due to falling and blowing snow for several hours. From 2 to 4 inches of new snow occurred along with existing blowable snowpack.

Blizzard, Western Walsh

When
January 4, 5:00 PM CST to January 5, 9:00 AM CST
Where
Western Walsh forecast zone
Reported by
AWOS
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

Winds gusted at 35 to 45 mph, with visibilities at or below 1/4 mile due to falling and blowing snow for several hours. From 2 to 4 inches of new snow occurred along with existing blowable snowpack.

Blizzard, Nelson

When
January 4, 5:00 PM CST to January 5, 9:00 AM CST
Where
Nelson forecast zone
Reported by
AWOS
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

Winds gusted at 35 to 45 mph, with visibilities at or below 1/4 mile due to falling and blowing snow for several hours. From 2 to 4 inches of new snow occurred along with existing blowable snowpack.

Blizzard, Griggs

When
January 4, 5:00 PM CST to January 5, 9:00 AM CST
Where
Griggs forecast zone
Reported by
AWOS
Coordinates
47.457, -98.237 (the zone’s center; the record gives no point)

Winds gusted at 35 to 45 mph, with visibilities at or below 1/4 mile due to falling and blowing snow for several hours. From 2 to 4 inches of new snow occurred along with existing blowable snowpack.

Blizzard, Barnes

When
January 4, 5:00 PM CST to January 5, 9:00 AM CST
Where
Barnes forecast zone
Reported by
AWOS
Coordinates
46.936, -98.072 (the zone’s center; the record gives no point)

Winds gusted at 35 to 45 mph, with visibilities at or below 1/4 mile due to falling and blowing snow for several hours. From 2 to 4 inches of new snow occurred along with existing blowable snowpack.

Blizzard, Ransom

When
January 4, 5:00 PM CST to January 5, 9:00 AM CST
Where
Ransom forecast zone
Reported by
AWOS
Coordinates
46.456, -97.657 (the zone’s center; the record gives no point)

Winds gusted at 35 to 45 mph, with visibilities at or below 1/4 mile due to falling and blowing snow for several hours. From 2 to 4 inches of new snow occurred along with existing blowable snowpack.

Blizzard, Sargent

When
January 4, 5:00 PM CST to January 5, 9:00 AM CST
Where
Sargent forecast zone
Reported by
AWOS
Coordinates
46.108, -97.631 (the zone’s center; the record gives no point)

Winds gusted at 35 to 45 mph, with visibilities at or below 1/4 mile due to falling and blowing snow for several hours. From 2 to 4 inches of new snow occurred along with existing blowable snowpack.

Blizzard, Grand Forks

When
January 4, 9:00 PM CST to January 5, 9:00 AM CST
Where
Grand Forks forecast zone
Reported by
ASOS
Coordinates
47.922, -97.457 (the zone’s center; the record gives no point)

Winds gusted at 35 to 52 mph, with visibilities at or below 1/4 mile due to falling and blowing snow for several hours. From 2 to 4 inches of new snow occurred along with existing blowable snowpack.

Blizzard, Eastern Walsh

When
January 4, 9:00 PM CST to January 5, 9:00 AM CST
Where
Eastern Walsh forecast zone
Reported by
AWOS
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

Winds gusted at 35 to 52 mph, with visibilities at or below 1/4 mile due to falling and blowing snow for several hours. From 2 to 4 inches of new snow occurred along with existing blowable snowpack.

Blizzard, Pembina

When
January 4, 9:00 PM CST to January 5, 9:00 AM CST
Where
Pembina forecast zone
Reported by
AWOS
Coordinates
48.768, -97.552 (the zone’s center; the record gives no point)

Winds gusted at 35 to 52 mph, with visibilities at or below 1/4 mile due to falling and blowing snow for several hours. From 2 to 4 inches of new snow occurred along with existing blowable snowpack.

Blizzard, Steele

When
January 4, 9:00 PM CST to January 5, 9:00 AM CST
Where
Steele forecast zone
Reported by
ASOS
Coordinates
47.456, -97.725 (the zone’s center; the record gives no point)

Winds gusted at 35 to 52 mph, with visibilities at or below 1/4 mile due to falling and blowing snow for several hours. From 2 to 4 inches of new snow occurred along with existing blowable snowpack.

Blizzard, Traill

When
January 4, 9:00 PM CST to January 5, 9:00 AM CST
Where
Traill forecast zone
Reported by
ASOS
Coordinates
47.454, -97.162 (the zone’s center; the record gives no point)

Winds gusted at 35 to 52 mph, with visibilities at or below 1/4 mile due to falling and blowing snow for several hours. From 2 to 4 inches of new snow occurred along with existing blowable snowpack.

Blizzard, Cass

When
January 4, 9:00 PM CST to January 5, 9:00 AM CST
Where
Cass forecast zone
Reported by
ASOS
Coordinates
46.933, -97.248 (the zone’s center; the record gives no point)

Winds gusted at 35 to 52 mph, with visibilities at or below 1/4 mile due to falling and blowing snow for several hours. From 2 to 4 inches of new snow occurred along with existing blowable snowpack.

Blizzard, Richland

When
January 4, 9:00 PM CST to January 5, 9:00 AM CST
Where
Richland forecast zone
Reported by
AWOS
Coordinates
46.265, -96.948 (the zone’s center; the record gives no point)

Winds gusted at 35 to 52 mph, with visibilities at or below 1/4 mile due to falling and blowing snow for several hours. From 2 to 4 inches of new snow occurred along with existing blowable snowpack.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2022Every state in 2022This day in weather historyWarnings in North Dakota, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1005440, 1005441, 1005443, 1005444, 1005446, 1005447, 1005449, 1005450, 1005452, 1005456, 1005457, 1005458, 1005459, 1005460, 1005461.